Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Achieving undetectable
Feb 21, 2004

I have been on a combination of ritonavir, zerit, abacavir, and videx for over two years and my viral load has never been undetectable --going up and down from 540ish to 1300. The immune system also changes from 725 to 1030. Would you recommend a change of therapy in order to achieve the magical "undetectable??"

Response from Dr. Sherer

No, I do not think that you should change your current regimen only for that reason.

On the one hand, we do know that there is some value in the long run to having the lowest possible viral load, i.e. <50 copies/ml, or whatever the lowest level of detection for your lab. Studies show that achieving this level is associated with the lowest risk of progression to AIDS.

On the other hand, with this regimen, you have achiveded an excellent immune response, so there is evidence of benefit from the degree of viral load suppression your regimen is achieving.

Some 10-15% of patients have this response, i.e. an incomplete viral load response coupled with good T cell responses. One reason for concern is the gradual development of resistance mutations, which are more likely with detectable viral loads.

It may be that your viral load stays at this low level because it has reduced 'fitness' due to mutations, i.e. it is less able to replicate due to mutations.

Whether another regimen would be better depends on whether or not you currently have resistance mutations on this regimen, as well as whether you have other treatment options if they are.

So one strategy to discuss with your doctor is getting a resistance test to see if there are mutations. Most labs need a viral load above 1,000 in order to do the test, so it may not be possible.

Note that whether you have been treated with other drugs before, and whether they failed due to resistance, is another important consideration.

Finally, two other issues come to mind. Are you tolerating this regimen? Note that current recommendations are to NOT use stavudine and didanosine together due to a higher incidence of peripheral neuropathy and other complications, such as lipoatrophy (Fat loss in subcutaneous tissue in the arms, legs, and cheeks). That may be a reason to consider making a single drug substitution in your regimen, depending on what drugs you have been treated with in the past (see below)

Secondly, with a T cell count of 1,300, you and your physician could consider just stopping your medication temporarily and observing your t cells and viral loads every 3 months or so. When this strategy has been used, most patients (75%) have been able to stay of drug for a year or more, and most have had good responses to therapy if and when they resume, e.g. when the t cells return to 350 cells/ml.

The best predictor to how you might respond to this strategy is what the lowest value of T cells was that you ever had. If it was less than 200 cells, you are more likely to have a rapid fall in your t cells and need to resume therapy more quickly.

These are complex issues, so, as always, I advise that you take them up with your doctor and reach the best decision together.


Previous
missed meds 4 days
Next
TRUSTING RESULTS

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement